Alert archive / Utah / Flash Flood Warnings in 2004

Flash Flood Warning 26, NWS Salt Lake City, UT

September 11, 2004Iron County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Sep 11, 2004, 5:53 PM MDT for Iron County, Utah. It was in force for 97 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 11, 2004, 5:53 PM MDT (23:53 UTC)
Expired
Sep 11, 2004, 7:30 PM MDT
In force
97 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Iron County, UT

The radar

The Cedar City radar (KICX), 72 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 11.9 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 2004-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 541 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 2004-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
541 J/kg
Mixed-layer CIN
-164 J/kg
Mixed-layer LCL
2133 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KSLC 112358
FFWSLC
UTC021-120130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
553 PM MDT SAT SEP 11 2004

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL IRON COUNTY IN UTAH

* UNTIL 730 PM MDT

* AT 553 PM MDT...DOPPLER RADAR WAS SHOWING VERY HEAVY RAIN FROM 
  THUNDERSTORMS OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LUND AND
  BERYL.

STRONG THUNDERSTORMS WILL CONTINUE TO PRODUCE HEAVY RAIN OVER RURAL 
PORTIONS OF NORTH-CENTRAL IRON COUNTY. HAIL IS ALSO POSSIBLE WITH 
THESE STORMS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

LAT...LON 3782 11389 3777 11320 3809 11309 3809 11379

$$

PJW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 2:20 PM MDT, 3 hours 33 minutes earlier.

Area forecast discussion, Sep 11, 2:20 PM MDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
220 PM MDT SAT SEP 11 2004

.SYNOPSIS...MOISTURE WILL CONTINUE TO LIFT ACROSS THE REGION TONIGHT
ASSOCIATED WITH AN UPPER LEVEL DISTURBANCE. SOUTHWEST FLOW WILL
INCREASE ON SUNDAY AHEAD OF A COLD FRONT. THE COLD FRONT WILL PUSH
THROUGH THE NORTHERN HALF OF THE AREA SUNDAY NIGHT.

&&

.DISCUSSION...SCATTERED THUNDERSTORMS HAVE BEEN DEVELOPING SINCE
ABOUT NOONTIME IN SOUTHERN UTAH FROM BRYCE TO NEAR CEDAR CITY AND
CONTINUE TO EXPAND NORTH AND EAST. WELL ADVERTISED BY MODELS OF
LATE. NOW AS FAR NORTH AS NEAR RICHFIELD. STRONG CELLS AND MORE
ORGANIZED ACTIVITY LIFTING NORTH IN NORTHERN ARIZONA WHERE MOISTURE
IS GREATEST AND DYNAMICS FROM THE UPPER CIRCULATION. WATER VAPOR
CLEARLY SHOWING THIS WAVE. GOES SOUNDER DEPICTING THE MOISTURE SURGE
WITH NEAR .90 INCHES OVER ST. GEORGE. WEAK FLOW ALOFT WITH A
DEFORMATION ZONE FROM CENTRAL NEVADA TO NORTH CENTRAL UTAH...AND
TIMING OF PEAK HEATING WILL INCREASE HEAVY RAIN THREAT FOR SOUTHERN
UTAH INTO THIS EVENING. SHORT WAVE TROF STILL ON TRACK TO PINWHEEL
NORTH AND CONTINUE NORTHEASTWARD FROM SOUTHERN NEVADA...SOUTHERN
UTAH AND NW ARIZONA AND SPREAD HIGH PRECIPITABLE WATER UP TO THE GSL
TONIGHT. THIS DISTURBANCE SHOULD CONTINUE ACTIVITY INTO THE NIGHT
HOURS AFTER DIURNAL SHOWERS AND THUNDERSTORMS DISSIPATE. BEST LIFT
AND MOISTURE ADVECTION IS SOUTHERN UTAH THIS EVENING AND THEN OVER
EASTERN UTAH LATER TONIGHT...BUT REACHES TO ABOUT PROVO AND THEN IS
SHUNTED EASTWARD IN THE SOUTHWEST FLOW MOVING ACROSS SOUTHWEST
WYOMING...UINTA MOUNTAINS AND EASTERN UTAH SUNDAY MORNING. CERTAINLY
THE MOISTURE SURGE IN SOUTHERLY FLOW AND SUFFICIENT LIFT COULD
TRIGGER ELEVATED CONVECTION ON THE NORTHERN FRINGE OVER THE GSL INTO
FAR NORTHEAST UTAH. CLOUD COVER SHOULD INCREASE MIN TEMPS TONIGHT
ALONG WITH A LITTLE STRONGER SOUTHERLY SURFACE GRADIENT.

LINGERING ELEVATED MOIST CONVECTION IN THE FORM OF SHOWERS AND
THUNDERSTORMS WILL EXIT NORTHEASTERN AREAS SUNDAY MORNING BUT
RESIDUAL MOISTURE IS SUFFICIENT TO DEVELOP SURFACE BASED CAPE FROM
ABOUT CEDAR CITY TO PROVO TO THE NORTHERN WASATCH AND POINTS
EASTWARD SUNDAY AFTERNOON. SLIGHT DRYING AND NVA SUBSIDENCE
INVERSION FORMING ALOFT COULD SUPPRESS MOST REDEVELOPING ACTIVITY
FROM THE GSL AND NORTHWEST...EXCEPTION BEING NEAR THE IDAHO BORDER
AND NEVADA BORDER IN ADVANCE OF THE NEXT SYSTEM...BUT AGAIN THE SLC
AREA IS IN BETWEEN MOST LIFT. AIR MASS REMAINS WARM WITH INCREASING
SOUTHWEST FLOW ON SUNDAY KEEPING 700 MB TEMPS FROM 12C TO 14C FROM
NORTH TO SOUTH.

APPROACHING STRONGER SYSTEM MOVING THROUGH THE PACNW WILL DEVELOP
SYNOPTIC LIFT OVER NORTHWEST UTAH AND SOUTHEAST IDAHO LATE
SUNDAY...WHICH INCREASES SUNDAY EVENING AND OVERNIGHT AND SPREADS
SOUTHWARD OVER THE GSL. PVA DEVELOPS AS EARLY AS SUNDAY EVENING OVER
THE GSL. PW PLUME WILL BECOME CONFINED AHEAD OF THIS SYSTEM SO
SHOWERS AND THUNDERSTORMS WILL EXIT AND END OVER THE SOUTH...CENTRAL
AND EAST AND THEN BE CONFINED AND INCREASE OVER NORTHERN AREAS
SUNDAY NIGHT. SURFACE COLD FRONT PROGGED TO REACH SLC JUST BEFORE
SUNRISE MONDAY MORNING AND THEN PUSH SOUTH INTO CENTRAL UTAH. UPPER
LEVEL TROF AXIS SWINGS THOUGH MIDDAY AND THE ASSOCIATED 700 MB
THERMAL GRADIENT WILL SAG SOUTHWARD INTO NORTH CENTRAL UTAH. A
LOWERING SUBSIDENCE INVERSION IN THE WAKE OF THIS SYSTEM WILL
DIMINISH/LIMIT DEPTH OF ACTIVITY IN THE NORTH MONDAY
AFTERNOON...LAST IN THE NORTHEAST MOUNTAINS BY EVENING. DRIER AIR
MOVES IN FROM THE WEST ON MONDAY AND THE COMBINATION OF WIND AND
LOWER HUMIDITY AFFECTS THE SOUTHWEST PORTION OF UTAH.

FLOW ALOFT IS FLAT WESTERLY AND STABLE ON TUESDAY WITH THE MID LEVEL
BAROCLINIC ZONE HANGING OVER CENTRAL UTAH. EVEN DRIER AIR MOVES OVER
CENTRAL AND SOUTHERN UTAH ON TUESDAY SO THE MID LEVEL BOUNDARY WILL
LIKELY BE QUIET...WHILE THE SURFACE FRONT SETTLES TOWARD SOUTHERN
UTAH AND SHOULD KEEP IT BREEZY THERE. FLOW ALOFT GENERALLY BECOMES
FLAT WESTERLY REST OF THE WEEK WITH THE MAIN JET TO OUR NORTH. THE
NEXT SHORT WAVE TO INCREASE LIFT AND RIDE ALONG THE BOUNDARY COULD
ARRIVE BY WEDNESDAY NIGHT OR THURSDAY. SLOWER TIMING ALLOWS FOR WARM
AIR ADVECTION ON WEDNESDAY AND LITTLE INCREASE IN PW OVER NORTHERN
AREAS. THREAT FOR PRECIP PROBABLY LIMITED TO THE UINTA MOUNTAINS ON
WEDNESDAY. UPPER TROF DIGS SOME AND RIDES ALONG THE OLD BAROCLINIC.
THIS BRINGS A CHANCE OF SOME PRECIP TO THE NORTHERN HALF OF FORECAST
AREA ON THURSDAY...BUT AGAIN LOOKS MARGINAL. LATEST UKMET AND ECMWF
APPEAR SIMILAR TO THE GFS RUNS. BY NEXT WEEKEND A MORE SIGNIFICANT
SHORT WAVE IS PROGGED TO DIG ACROSS THE WEST PUSHING A COLD FRONT
INTO NORTHERN UTAH. UNTIL THEN AIR MASS NEXT WEEK HOVERS AROUND 6-8C
700 MB TEMPS IN THE NORTH TO AS WARM AS 12-14C IN THE FAR SOUTH.
COOLER MIN TEMPS DUE TO DRIER BOUNDARY LAYER.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...

UT...NONE.
WY...NONE.
ID...NONE.

&&

TARDY

Nearby

Flash Flood Warnings in Utah, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.